Jump to content
CrazyBoards.org

Weird symptoms - tics(?), teeth grinding, etc.


Recommended Posts

Hi all... I'm not sure where to post this exactly since I have no idea what's causing it, but since the only med I've changed recently is Abilify, thought I'd start here...

 

The last several days or so I've had symptoms that may be in no way related, who knows... it feels like I'm getting a lot of tension and possibly motor tics. Most of it involves my mouth... I tend to grind my teeth, but it's gotten much worse at night and now it's all day. I'm noticing all kinds of movements I've seen called "UNvoluntary"--you're not doing it intentionally or consciously, you can stop if you try, but the compulsion is very strong. I move my tongue around constantly, grind my teeth, swallow, and most annoyingly, "suck" on the roof of my mouth for lack of a better description... it's like a sucking feeling in my whole mouth. 

 

It's so bad I've woke up with my tongue plastered to the roof of my mouth, the roof of my mouth and tongue are raw and irritated and I'm getting sores on my tongue, and my jaw is killing me. My whole face hurts really. 

 

I'm pretty sure tonight I noticed other compulsive movements like squinting, raising my eyebrows and some others.

 

From what I've read about tardive dyskinesia and akathesia, it doesn't sound like that since it's not completely involuntary, but who knows. I can stop if I notice, but only for a second and then it's back at it.

 

As for my meds... I started Abilify about 6 weeks ago, so far on 2 mg. I temporarily lost my insurance around refill time, and even though I'd get reimbursed eventually I can't begin to cough up the money for Abilify, so I had to stop taking it, about 10 days ago.

 

The depression has returned with a vengeance, but that's another issue...

 

I contact my doc but still waiting... I'm just desperate, my head/face/jaw/mouth hurts, but more than anything I feel like I want to crawl out of my own skin!! I can't hardly think straight, all I can think about is trying to stop my face/mouth from moving!! WTF? Anyone experience this stuff, anything help? 

 

I do take Adderall, but I don't think that's it (although the sucking thing has happened before), especially since I've never had a problem with it in years of being on it.

 

Heeeelllp

 

 

 

Link to comment
Share on other sites

These manifestations sound like something Abilify can cause, which is tardive dyskinesia. I'm not sure whether or not TD has to be completely involuntary or not. But this is certainly something to contact your pdoc about immediately, as TD symptoms can be permanent. I think you said you already contacted them? If so, great. 

 

A classic sign first sign of TD is tongue movements and other movements of the mouth. 

 

Hopefully your pdoc can figure out what is causing this because it sounds very uncomfortable! Best of luck!

Link to comment
Share on other sites

Definitely see your doc, that can be caused by Abilify. It's not common, it can happen, it's unpleasant. However, meds like Cogentin, or even Benadryl (in small doses, as higher than 150mg can cause psychosis!) can calm them and make them go away. Cogentin is probably cheaper, it's been around forever. It calms the system. Its first line treatment for EPS (extrapyramydal symptoms, like what you described). Artane is also used, and sometimes Mirapex, but that has shitty side effects. Good luck.

Link to comment
Share on other sites

I'm REALLY hoping it's not tardive akathisia, I was really afraid of that. I *think* it''s unlikely since I've only been on a low dose for a month; seems like it's usually from long-term use and/or high doses. My understanding was that it was involuntary, but maybe not always. Also, doesn't it usually occur while taking the medication, rather than after stopping?

 

I heard back from my doctor (my GP, he originally prescribed the Abilify but I wrote my pdoc too, she's not usually as quick to respond, though); all he told me was he didn't know a substitute for abilify and gave me a link for financial assistance for medication. Basically completely ignored my actual symptoms. Ugh!

 

It's a little better today but my tongue is really irritated, I'm sure I was biting it while grinding my teeth and rubbing it constantly on the roof of my mouth, which is what I can't stop doing all day today.

Link to comment
Share on other sites

Akathasia (I can never spell it correctly) can be causing that, sometimes called EPS. TD is rare, especially with newer AAP's. The same treatments are used.

Gdoc's often can't help. It sucks, like Cheese said. Pdoc's know a lot about this,  it's been going on for so long. Unfortunately, side effects ocur

Cogentin really is a starting treatment if you don't go off it altogether and try something else. There are a lot of options. It's been used for decades.

See a pdoc. Soon. You don't need to suffer through this. I know what it's like. It's hell.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...